Alert archive / Kansas / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Dodge City, KS

February 3, 202216 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Feb 3, 2022, 2:46 PM CST for 16 counties in Kansas. It took effect at Feb 3, 2022, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2022, 2:46 PM CST (20:46 UTC)
In effect from
Feb 3, 2022, 9:00 PM CST
Expired
Feb 4, 2022, 9:00 AM CST
In force
12 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS43 KDDC 032046
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
246 PM CST Thu Feb 3 2022

KSZ043-044-061>064-074>078-084>088-041015-
/O.NEW.KDDC.WC.Y.0004.220204T0300Z-220204T1500Z/
Scott-Lane-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-
Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, and Minneola
246 PM CST Thu Feb 3 2022 /146 PM MST Thu Feb 3 2022/

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO 9 AM CST /8 AM MST/ FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM 
  MST/ Friday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
1 follow-up statement
329 
WWUS43 KDDC 040708
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
108 AM CST Fri Feb 4 2022

KSZ043-044-061>064-074>078-084>088-041415-
/O.CON.KDDC.WC.Y.0004.000000T0000Z-220204T1500Z/
Scott-Lane-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-
Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, and Minneola
108 AM CST Fri Feb 4 2022 /1208 AM MST Fri Feb 4 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM 
  MST/ Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 2:41 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 3, 2:41 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
241 PM CST Thu Feb 3 2022

...Updated short and long term discussion...

.SHORT TERM...(This evening through Friday)
Issued at 241 PM CST Thu Feb 3 2022

An upper level longwave trough extended over much of North America
this morning as evident in upper air analysis and model initializations.
The base of this trough was over New Mexico this morning and was
generating some light snow across western Oklahoma into the Panhandles
and far southwest Kansas. A shortwave disturbance was diving into
the base of the trough and helping kick it eastward this afternoon.
At the surface, a 1040mb high pressure ridge was building south
into the central High Plains.

Snow has persisted in the area from Elkhart to Liberal this morning
but has been light enough to not cause any travel problems in that
area. Latest regional radar loops show the area starting to diminish
rapidly over the southwest corner and spread more into far south
central Kansas. This trend will continue through the rest of the
afternoon with snow ending and skies clearing across the area by
this evening.

Clear skies and a fresh snowpack will promote good radiational
cooling tonight and we should see temperatures spike downward.
The previous forecast was already undercutting guidance across the
area, especially where snowcover is more prominent. Have continued
that trend and even lowered temperatures a few more degrees in
some places. Winds will become westerly tonight at around 10 mph
and this will result in wind chill temperatures dropping back down
into the -15F to 20F range. Will hoist another Wind Chill Advisory
tonight for areas mainly west of Highway 283. Later shifts will
need to monitor whether this needs any eastward extension.

Upper level ridging builds into the central High PLains on Friday
as the upper trough moves east out of the region. This will bring
sunny skies along with some warm air advection on west to northwest
winds. Temperatures will only warm into the low/mid 30s over the
snowpack while highs should climb to around 40 in areas that did
not receive any significant snowfall along the I-70 corridor.

.LONG TERM...(Friday night through Thursday)
Issued at 241 PM CST Thu Feb 3 2022

Dry conditions with some warmer temperatures are expected through
the extended period as a ridge/trough pattern continues over North
America and northwest flow aloft continues over the central High
Plains. Periodic upper level shortwave troughs will move southeast
over the region around Sunday and Tuesday. These will push mainly
dry cold fronts through western Kansas. Only some brief cooldowns
are expected as the coldest air will stay to the northeast of
western Kansas...across the northern Plains and Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM CST Thu Feb 3 2022

Light snow will result in IFR to occasional LIFR vsbys at Liberal
for a few hours this afternoon before tapering off to flurries.
The flurries will end later this afternoon with all locations
seeing clearing skies this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  -1  34  14  43 /  10   0   0   0
GCK  -2  32  13  42 /   0   0   0   0
EHA  -5  35  12  47 /   0   0   0   0
LBL  -5  34   8  45 /   0   0   0   0
HYS   1  40  15  47 /   0   0   0   0
P28   0  34   9  42 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 9 PM CST /8 PM MST/ this evening to 9
AM CST /8 AM MST/ Friday for KSZ043-044-061>064-074>078-084>088.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Feb 3, 3:20 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CST Thu Feb 3 2022

KSZ030-031-043>046-061>066-074>081-084>090-040930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CST Thu Feb 3 2022 /220 AM MST Thu Feb 3 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

A combination of wind and very cold temperatures this morning
will create dangerous wind chill temperatures capable of causing
frostbite and hypothermia within 30 minutes without proper
clothing.

Day 1 Hazards
-------------
* Excessive Cold: Elevated Risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A combination of wind and very cold temperatures Friday morning
will create dangerous wind chill temperatures capable of causing
frostbite and hypothermia within 30 minutes without proper
clothing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Feb 3, 11:21 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 AM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       HUGOTON                 37.18N 101.35W
02/03/2022  E8.0 INCH        STEVENS            KS   PUBLIC

            STORM TOTAL BUT STILL SNOWING LIGHTLY AT THE
            TIME OF THE OBSERVATION.

&&

JAH

Nearby

Wind Chill Advisories in Kansas, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.